Oklahoma, 2005Flooding in Oklahoma, January 4 to 6, 2005
January 4 to 6, 2005 · NWS OUN · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 4, 9:50 PM CST, 25 minutes earlier.
Area forecast discussion, Jan 4, 9:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CST TUE JAN 4 2005
.DISCUSSION...
LATEST SFC/RADAR TRENDS AND MODEL DATA INDICATE MAJOR ICE STORM
UNFOLDING ACROSS NW OK AND LIKELY TO SPREAD INTO NCENTRAL OK LATER
TONIGHT. HEAVIER PRECIP /INCLUDING T-STORMS/ CONTINUIONG TO DEVELOP
OVER W/NW TX AND MOVE NE ACROSS WARNING AREA OVERNIGHT. HAVE
EXPANDED THE ICE STORM WARNING AND ZR ADVISORY FARTHER S...AND PLAN
TO HIT THE ICE STORM HARDER AS LATEST QPFS SUGGEST ADDITIONAL 1-2
INCH QPF ACROSS WARNING AREA WHERE WIDESPREAD TREE/POWER LINE DAMAGE
ALREADY EXISTS. PRECIP LIKELY TO CHANGE OVER TO MORE PL/SN IN NW
LATER ON AS ARCTIC AIR DEEPENS. THIS COULD HOLD DOWN ICE
ACCUMULATIONS BUT WILL ONLY MAKE TRAVEL WORSE. WARNING IS STRETCHED
TO INCLUDE WASHITA-KINGFISHER-NOBLE-LOGAN-PAYNE COUNTIES WHILE ZR
ADVISORY ADDS ONE MORE ROW OF OK COUNTIES TO THE S/SE... MAINLY FOR
WED MORNING AS SFC FREEZING LINE EXPECTED TO REACH I-44 REGION
AROUND 09-12Z. HAVE ADJUSTED TEMP GRIDS PER 3-H ETA/RUC
GRIDS...ABOUT ONLY WAY TO MAINTAIN SHARP THERMAL GRADIENT CURRENTLY
ALONG FRONT SE OK AND FALLING TEMPS TONIGHT/WED AS ARCTIC AIR MOVES
S.
FLOOD WATCH CANCELLED FOR S ZONES AS PRECIP NO LONGER EXPECTED TO BE
ENOUGH TO AGGRAVATE SATURATED CONDITIONS THERE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 28 30 12 32 / 100 80 10 10
HOBART OK 25 28 17 34 / 100 50 10 10
WICHITA FALLS TX 33 35 22 36 / 70 50 10 10
GAGE OK 15 18 10 30 / 100 50 10 10
PONCA CITY OK 26 27 7 28 / 100 80 10 10
DURANT OK 47 52 20 36 / 60 80 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING THROUGH NOON WED OKZ004>022.
FREEZING RAIN ADVISORY LATE TONIGHT THROUGH NOON WED
OKZ023>030-034>38.
TX...NONE.
&&
24
Hazardous weather outlook, Jan 4, 12:00 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST TUE JAN 4 2005
OKZ004>048-050>052-TXZ083>090-051300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE WESTERN AND NORTHERN OKLAHOMA THIS
AFTERNOON...AND ADDITIONAL THUNDERSTORM ACTIVITY WILL AFFECT MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. DUE TO LIMITED
INSTABILITY...THE THREAT OF ORGANIZED SEVERE ACTIVITY IS LOW.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE OVER NORTHERN OKLAHOMA THROUGH MID
AFTERNOON AS A PIECE OF A LARGE UPPER LEVEL STORM SYSTEM TRAVERSES
THE REGION. HOWEVER...AN EVEN MORE SIGNIFICANT PIECE OF THE LARGE
SCALE UPPER LEVEL STORM WILL MOVE ACROSS THE SOUTHERN PLAINS LATE
TONIGHT...ALONG WITH A STRONG COLD FRONT. THUNDERSTORMS ARE EXPECTED
ACROSS OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS AS THESE FEATURES
MOVE THROUGH...WITH THE MAIN CONCERN BEING MODERATE TO HEAVY
FREEZING RAIN NORTH OF THE COLD FRONT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
A SIGNIFICANT ICE STORM WILL AFFECT PARTS OF WESTERN AND NORTHERN
OKLAHOMA THROUGH TONIGHT. A PROLONGED PERIOD OF FREEZING RAIN WILL
BRING POTENTIALLY DAMAGING ACCUMULATIONS OF ICE...AND THIS WILL
DAMAGE TREES AND POWER LINES...CAUSE EXTENDED POWER OUTAGES...AND
MAKE TRAVEL EXTREMELY DIFFICULT. A FLASH FLOOD WATCH COVERS THE
SOUTHEAST HALF OF OKLAHOMA THROUGH TONIGHT...WHERE MANY LOCATIONS
HAVE ALREADY SEEN 2 TO 4 INCHES OF RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
FREEZING RAIN...POSSIBLY MIXED WITH SLEET AND SNOW...IS EXPECTED
WEDNESDAY MORNING ACROSS MAINLY THE NORTHWEST HALF OF OKLAHOMA...
WITH THE WORST CONDITIONS OVER NORTH CENTRAL OKLAHOMA. THERE IS ALSO
A SLIGHT CHANCE FOR FREEZING RAIN OVER SOUTHEAST OKLAHOMA THURSDAY
NIGHT AND FRIDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
11Flood, Grant
- When
- January 4, 10:15 PM CST to January 6, 10:00 PM CST
- Where
- Grant forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.767, -100.433
Heavy rainfall totals of 2.5 to 5 inches on January 4-5 over north central Oklahoma produced river flooding in Grant and Kay counties on January 5-6. Minor flooding occurred along the Chikaskia River in Kay County during the period. At the data point site near Braman, the Chikaskia River crested at 6.4 feet, 1.4 feet above flood stage, at 9:00 am CST on January 6, and remained above flood stage from 10:15 pm CST on January 4 to 8:00 pm CST on January 5. Downstream at the river gage site near Blackwell, the Chikaskia River crested at approximately 30.0 feet, 1 foot above flood stage, at about 12:00 am CST on January 6. The river remained in flood from 12:45 pm CST on January 5 to about 6:00 am CST on January 6. Some of the data for the Blackwell site are approximated due to a gage malfunction during the flood crest.One of the tributaries to the Salt Fork River also flooded in Grant County during the period. Grant County emergency management officials reported that Pond Creek had overflowed its banks near Jefferson, OK at about 11:00 pm CST on January 5 and had closed U.S. Highway 81 just south of Jefferson. Lowland flooding was also reported in Jefferson near the creek on January 6, and Pond Creek remained in flood until about 10:00 pm CST on January 6. These high flows produced a crest within a half foot of flood stage on the Salt Fork River at the USGS gage site at Tonkawa during the evening of January 6.
Flood, Kay
- When
- January 4, 10:15 PM CST to January 6, 10:00 PM CST
- Where
- Kay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, January 4 to 5, 20053 deaths · 2 injured · $30 million · 16 events
- Winter Storm in Nebraska, January 4 to 6, 20052 deaths · 23 events
- Flash Flooding and Flooding in Missouri, January 4 to 6, 20052 deaths · 4 events
- Winter Storm and Winter Weather in Kansas, January 4 to 5, 20051 death · 10 events
- Rip Current in Florida, January 4, 20051 death · 1 event
- Winter Storm in Kansas, January 4 to 5, 2005$6.2 million · 23 events
- Heavy Snow in Iowa, January 4 to 6, 2005$510,000 · 51 events
- Flooding in Ohio, January 4 to 17, 2005$3.5 million · 3 events
- Ice Storm and Heavy Snow in Iowa, January 4 to 6, 2005$190,000 · 18 events
- Winter Storm in Oklahoma, January 4 to 5, 2005$100,000 · 29 events
- Debris Flow in California, January 4, 2005$250,000 · 1 event
- Flood and Lightning Strikes in Oklahoma, January 4 to 8, 2005$175,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434028, 5434029.